Skip to content
My WebMD Sign In, Sign Up

Cold, Flu, & Cough Health Center

Font Size

Common Cold Meds May Pose Health Threats

Interaction of two ingredients could cause serious side effects, researchers say

WebMD News from HealthDay

By Steven Reinberg

HealthDay Reporter

WEDNESDAY, March 19, 2014 (HealthDay News) -- Over-the-counter sinus and pain remedies that combine two common ingredients -- phenylephrine and acetaminophen -- might cause serious side effects such as high blood pressure, dizziness and tremors, New Zealand researchers warn.

These side effects occur because acetaminophen (the main ingredient in Tylenol) boosts the effects of phenylephrine, according to a report in the March 20 issue of the New England Journal of Medicine.

Products containing this drug combination include Tylenol Sinus, Sudafed PE Sinus, Benadryl Allergy Plus Sinus and Excedrin Sinus Headache.

"What we found was surprising because it hasn't been studied or reported," said lead researcher Hartley Atkinson, managing director of AFT Pharmaceuticals, Ltd., in Auckland.

Phenylephrine, which replaced pseudoephedrine in many over-the-counter medications, relieves nasal congestion from colds, allergies and hay fever. Pseudoephedrine had become a source for creating the illegal drug methamphetamine, and the U.S. Food and Drug Administration asked manufacturers to voluntarily remove it from their products.

When phenylephrine is combined with acetaminophen, blood levels of phenylephrine rise to four times higher than when the same amount of phenylephrine is used alone, Atkinson said.

"Basically, if you give the combination, a lot more phenylephrine absorbs into your body than what you would be expecting," Atkinson said.

Side effects can also include insomnia, headache, heart palpitations, anxiety and urine retention.

Atkinson noted that labels on products containing phenylephrine warn of possible side effects for people with heart disease or prostate problems. These warnings, however, refer only to the dose of phenylephrine approved for that product.

People with these conditions need to know that in actuality the dose might be higher, he said.

Similar reactions might occur with drugs such as vitamin C that are metabolized in the body like phenylephrine, Atkinson said.

"In a lot of countries, there are drugs that contain acetaminophen, phenylephrine and vitamin C together, which could cause an even greater interaction," he said.

Atkinson stumbled upon this drug interaction while developing a new drug containing acetaminophen, ibuprofen (the main ingredient in Advil) and phenylephrine. Ibuprofen does not cause harmful side effects when combined with phenylephrine, he said.

This drug interaction is a problem regulatory agencies need to consider, Atkinson said.

Another expert agreed the findings are worrisome.

"This article sheds light on a previously unknown reaction of acetaminophen with phenylephrine, which essentially raises the possibility of an overdose with a single dose," said Dr. Houman Danesh, director of integrative pain management at the Icahn School of Medicine at Mount Sinai, in New York City.

"Taking medications which contain ibuprofen with phenylephrine may be safer with regards to phenylephrine toxicity," Danesh said. "However, ibuprofen has increased risks of stomach ulcers, kidney issues and hearts issues as well. So, once again, consult with your doctor."

Today on WebMD

hot toddy
15 tips to help you feel better.
man sneezing into elbow
Do echinacea and vitamin C really help a cold?
 
teen girl coughing
Get a good night’s rest with these remedies.
elder berry
Eat these to fight colds, flu, and more.
 
Natural Cold Flu Remedies Slideshow
Slideshow
blowing nose
VIDEO
 
Allergy And Sinus Symptom Evaluator
Health Check
Boy holding ear
Article
 
woman receiving vaccine shot
Article
Bacterial or Viral Infection
Video
 
How To Calm Your Cough
Quiz
Sore Throat
Slideshow
 

WebMD Special Sections